Hail, Hemphill
- When
- May 18, 1:45 PM CST
- Where
- Hemphill County, 0.89 mi SW of Canadian
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 35.890, -100.390
A residual dryline boundary was draped across portions of the eastern Panhandles. To the east of that dryline across the far eastern TX Panhandle, SBCAPE of 2000-3000 J/kg along with effective shear of 40-50 kts produced an environment for supercell development with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A residual dryline boundary was draped across portions of the eastern Panhandles. To the east of that dryline across the far eastern TX Panhandle, SBCAPE of 2000-3000 J/kg along with effective shear of 40-50 kts produced an environment for supercell development with large hail. The mid level 30-40 kts ahead of the Pacific front off to the west pushed the developing supercells quickly to the east over the OK state line storms that developed in the eastern TX Panhandle which kept activity in the Panhandles short lived. Reports of hail up to 1.5 was reported in the far eastern TX Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 18, 11:56 AM CST, 1 hour 49 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 1256 PM CDT Thu May 18 2017 .AVIATION... For the 18z TAFs... All thunderstorms expected to develop east of terminals, owing to position of dryline. Polar cold front currently across Oklahoma Panhandle not expected to move much, until lifting around 21z. Meanwhile, Pacific cold front is moving into southwest Texas Panhandle. Movements of these boundaries expected to produce wind shifts. Uncertainty remains in timing, but expect polar front to move south through forecast area this evening. Expecting stratus to develop following frontal passage, with MVFR or possibly IFR ceilings at GUY before sunrise, and at AMA around sunrise. Will keep DHT forecast in VFR range for now due to expected lower amounts of low-level moisture. Cockrell && .PREV DISCUSSION... /Issued 615 AM CDT Thu May 18 2017/ AVIATION... A cold front has moved into the Oklahoma Panhandle. This front should pull up stationary just south of the GUY TAF site. Therefore, winds will remain light and variable this morning at GUY before southwest winds develop again as the boundary retreats to the north. DHT and AMA should have gusty southwest winds for much of the day south of the front. At this time, do not think the low clouds with IFR cigs in southwest Kansas will make it into GUY this morning, but it will be close. The cold front will then move south across all of the TAF sites tonight. There is a chance that low clouds could move into GUY late in this forecast, but confidence in this happening is low, so did not mention them in this forecast. Otherwise, skies should remain VFR. Any showers or thunderstorms today are expected to remain north and east of the TAF sites. PREV DISCUSSION... /Issued 431 AM CDT Thu May 18 2017/ DISCUSSION... Latest 18/00Z hi-res model, numerical, and probabilistic guidance are starting to come into more of an agreement for possible showers and thunderstorms later this afternoon in the far eastern Panhandles. The center of the main upper level low will move ESE from Utah into southwestern Colorado as we go through the day. Latest observations this morning indicate a surface low developing centered over SE Colorado. With bands of positive vorticity rounding the base of the upper level trough, this will help establish localized lift and further establish a warm southerly flow bringing warm dewpoint temperatures that will be well into the 60s. The main question here is where exactly the dryline will set up. ECMWF continues to be an outlier and have the dryline setup furthest west, although has shifted further to the east compared to the last model run. The remainder of the global and hi-res models indicate a consensus of a dryline set up over the far eastern Panhandles just about on the TX/OK stateline. With the past handle of the previous event, will continue to favor the NAM positioning of the dryline near the TX/OK state line along the far eastern Panhandles. Latest 250 hPa upper level jet also supports favorable upper level divergence over the northeastern Panhandles going into the afternoon hours. Best chances of showers and thunderstorms will be roughly a line from Beaver southward through Lipscomb and southeastward toward Allison and Texola in closest proximity to the main upper level features during the convection initiation period along with perhaps being right along the dryline. Along and out ahead of the aforementioned locations, latest numerical guidance shows effective deep layer shear of 40-50 kts and MUCAPE of 2500-3500 J/Kg as we go into the afternoon hours. This will support supercell development with large hail being the main threat as these cells generate in a healthy environment with large amount of CAPE in the hail growth zone. As a LLJ kicks in of 40-50 kts out ahead of the dryline later this afternoon, in-conjunction with a low level veering vertical profile, isolated tornadoes cannot be completely ruled out as this continues to be the trend from the previous model runs. With the LLJ entering the region, these cells that generate should quickly move out of the eastern Panhandles into western Oklahoma and southern Kansas. The threat of showers and thunderstorms for the eastern Panhandles should quickly diminish after 00Z Friday. As the dryline convection moves east out of our region, a Pacific front will enter the region from the northwest as the main upper level low continues to move east into eastern Colorado by Friday afternoon. As the front slowly bisects the TX Panhandle, this will help generate the best chances of some showers and storms across the eastern and southeastern TX Panhandle. Latest guidance is suggesting the dryline at this time will be well into western Oklahoma as the main upper level low continues to move east which will keep the chances of precipitation limited with the front with limited moisture to work with. Eventually, the upper level low will move northeast out of the central and southern Plains with dry conditions returning for the weekend. High temperatures behind the front will be below average for mid May. As we go into early next week, a rather jagged upper level profile with multiple northern and southern stream jets will bring a series of disturbances across the region. Although still several days out, our region appears to be under a persistent region upstream of an upper level positive tilted trough with its axis over the Mississippi River. As a result, best chances of precipitation will for now be over northern areas through early next week with temperatures continuing to be below average. Meccariello && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 03/07
Hazardous Weather Outlook...CORRECTED National Weather Service Amarillo TX 937 AM CDT Thu May 18 2017 CORRECTED DAY ONE OKZ001>003-TXZ001>020-182300- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 937 AM CDT Thu May 18 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms are possible across the far eastern parts of the Panhandles this afternoon. Storms that develop will likely become severe with large hail, damaging winds, and an isolated tornado being the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are again possible Friday through Saturday, and again Sunday night through Tuesday. A few storms during this time could become strong, however, widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. Cockrell
Special Weather Statement
National Weather Service Amarillo TX
223 PM CDT THU MAY 18 2017
TXZ010-014-015-182000-
Hemphill TX-Gray TX-Wheeler TX-
223 PM CDT THU MAY 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...
NORTHEASTERN GRAY AND SOUTHWESTERN HEMPHILL COUNTIES UNTIL 300 PM
CDT...
At 222 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of New Mobeetie, or 12 miles southeast of Miami, moving
north-northeast at 40 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Briscoe, New Mobeetie and Mobeetie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3567 10014 3542 10043 3547 10059 3562 10057
3562 10054 3578 10054
TIME...MOT...LOC 1922Z 195DEG 36KT 3554 10051
WardThe Amarillo radar (KAMA), 140 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
5 hail. Local standard time, as filed.
Pea to nickel size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702778, 702779, 702780, 702781, 702782.